Experts reacted to speculation in the news that adverse effects of antimalarial drugs may have played a role in the death of Alana Cutland.
Prof Stephen Evans, Professor of Pharmacoepidemiology, The London School of Hygiene and Tropical Medicine, said:
“The speculation around this event, without knowing all the facts is totally premature, and can only add to the family’s distress and grief.
“There is speculation that anti-malarial treatment could be a factor. It is absolutely impossible to say whether this is so without very much more detail, and some important aspects may never be known.
“What one can say with certainty is that malaria is a very serious disease and remains a leading cause of death in low-income countries, especially in Africa.
“For visitors to regions where there is a high risk of getting malaria there is no doubt that the benefit/risk balance of taking anti-malarial drugs is in favour of the recommended drugs. With resistance to some drugs varying by region, the recommended drugs will also vary. Although much effort has been put into research on anti-malarial vaccines, none has yet been found to be sufficiently effective for general use. Prevention using anti-malarial drugs, together with insecticide-treated bed nets seems the most effective approach. Repellents applied to the skin may also be effective.
“All the possible effective drugs to prevent malaria have adverse effects. Serious ones are very rare. The side effects affect different parts of the body dependent on the particular drug. High doses of the drugs will be more likely to have adverse effects, so keeping to the recommended dose is important. There is little doubt that neuro-psychiatric effects can occur with mefloquine (Lariam) but these are very rare. Partly for this reason, but also because it is necessary to start the prophylaxis prior to travel, it is recommended that those who have not previously used mefloquine should try it for three weeks before travel. Most of the other drugs tend to have gastro-intestinal adverse effects.
“There are serious problems with fake drugs for malaria, especially in low-income countries.”
Prof Ron Behrens, Professor emeritus in Travel Medicine, London School of Hygiene and Tropical Medicine, said:
“I know only what’s in the media and have no other knowledge of this tragic incident. The woman’s medical history may be an important factor to what happened.
“For Madagascar, either mefloquine, atovaquone/proguanil can be used for falciparum malaria which is prevalent.
“As for anti-malarials and neuropsychiatric events, this is a very conflicted controversial subject.
“Acute psychiatric events are not uncommon in the general population (2% per year). Foreign travel is considered, to increase this risk, as is the use of psychoactive drugs and/or alcohol taken during travel.
“As for antimalarial drugs, there are three which have been reported to be associated with neuropsychiatric events, chloroquine, atovaquone/proguanil and mefloquine.
“Most of the associated events are mild but occasionally severe events can occur in individuals using any of these drugs. There is no convincing research which shows a causal association though.
“The FDA, EMA and MHRA include warnings of psychiatric and neurologic events associated with the use of mefloquine which they infer may persist.
“Mefloquine has the been used for over 40 years, and there is much published on its use and neuropsychiatric events, including a number of case reports of acute psychotic like illnesses in users. Its use is associated with side effects including dreams, anxiety, depressed mood and other such effects, more often than atovaquone/proguanil. The most recent Cochrane review of mefloquine by Tickell-Painter et al., could not identify differences in serious adverse events for the anti-malarias and could not find, evidence of increased parasuicide and suicide risk with the use of mefloquine.
“In summary, Mefloquine in particular, has a reputation of causing severe neuro-psychiatric events, but the published data does not, at present, find high quality epidemiological evidence to support this association.”
Prof Neil Greenberg, Professor of Defence Mental Health, King’s College London, said:
“It’s really rather premature to say anything on this case. It’s true to say that a number of the commonly used anti-malarial medications can rarely cause psychosis; however the risks of such side effects occurring need to be kept in perspective. Pharmaceutical manufacturers provide guidance on the health risks associated with medications and clinicians who prescribe antimalarials should consider the risks and benefits of prescribing a particular medication for a specific individual. Factors such as the individual’s past history of mental health problems should be taken into account when prescribing medications which are known to have the potential to negatively affect someone’s mental health. Three other factors should also be considered. Firstly, travellers can develop severe mental health problems even when they have not taken antimalarials, secondly malaria can be a serious illness which can be fatal in some cases and lastly, all antimalarials have the potential to cause side effects of one sort or another.”
Prof Sir Munir Pirmohamed, David Weatherall Chair of Medicine and NHS Chair of Pharmacogenetics, and Director of the MRC Centre for Drug Safety Science and Wolfson Centre for Personalised Medicine, University of Liverpool, said:
“Without knowing more details of what happened it is impossible to know why it happened. We don’t know which medications she was taking, if any. Some press articles have reported the one theory is the woman had an adverse reaction to anti-malarial drugs. There is a high risk of malaria in Madagascar and it is important to take antimalarial drugs. Atovaquone/proguanil, doxycycline and mefloquine are amongst the recommended drugs (https://travelhealthpro.org.uk/country/134/madagascar#Malaria). Psychiatric adverse reactions are mentioned in the prescribing information for all of these drugs. Mefloquine in particular is well known to be associated with serious psychiatric adverse reactions. Therefore, it is important to get confirmation of what drugs were being taken, and at what dose.”
Prof Saad Shakir, Director, Drug Safety Research Unit (DSRU), said:
“We don’t know the details of this case so we can’t be sure about anything. We don’t know exactly what happened or why, or whether it had anything to do with any medications at all. There are some reports in the media suggesting police in Madagascar are investigating whether the woman had a reaction to anti-malaria drugs. There are a number of different anti-malaria medicines. Mefloquine (Larium) wouldn’t normally be the first recommended anti-malaria drug for travellers. Mefloquine is a drug taken for the prophylaxis and treatment of malaria – this drug has previously been associated with adverse psychological reactions, which include anxiety, depression, agitation, hallucinations, psychotic reactions, paranoia, attempted suicide and suicide. These adverse reactions occur more commonly in women, and have been reported by young British people travelling abroad during gap years and work assignments. But it is simply too early to know whether that is what happened in this case.”
Prof Stephen Evans: “I am not a clinician, but a statistical epidemiologist, and have previously been a member of the WHO Global Advisory Committee on Vaccine Safety.”
Prof Ron Behrens: “I have participated in research funded by GSK on Malarone (atovaquone/proguanil). I was a paid advisor for the malaria treatment drug Euratesim made by AlfaSigma. I have specifically not received research or personal funding from Roche, the manufacturer of Lariam. I am a paid expert to the courts on litigation involving mefloquine.”
Prof Neil Greenberg: “No DOIs from me.”
Prof Saad Shakir: “I have no conflict of interest.”
None others received.